Tennessee, 2018

High Wind in Tennessee, December 31, 2018

December 31, 2018 · NWS MRX · 1 event in 1 county or zone

A strengthening pressure gradient developed over the Southern Appalachian region during the day as a deepening low pressure system moved northeast along the Ohio Valley. The tight gradient resulted in strong southerly winds across the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A strengthening pressure gradient developed over the Southern Appalachian region during the day as a deepening low pressure system moved northeast along the Ohio Valley. The tight gradient resulted in strong southerly winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 31, 3:12 PM EST, 18 minutes earlier.

Area forecast discussion, Dec 31, 3:12 PM EST, 18 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
312 PM EST Mon Dec 31 2018

.SHORT TERM (Tonight and Tuesday)...Warm day ahead of approaching
convective line. Strong winds aloft are associated with this
weather system, hence the mountain wind event ongoing, but we can
also see strong winds brought down to the surface by the
convection as it enters the westernmost portion of the forecast
area before dark. As darkness falls, so does the risk of severe
storms, but the Plateau and southern valley are included in a
Marginal Risk area until evening, and this seems appropriate. The
system is moving quick enough so as to not become a flooding
scenario even with the wet soils, but rivers will experience rises
following the rain. The system moves east and out of the area
during the morning hours, leaving us with a mostly fair and mild
New Years Day.

.LONG TERM (Tuesday Night through Monday)...
The long term period will begin with an elongated upper
trough/cutoff low over the four corners region, with broad west to
southwest flow over the lower Mississippi River Valley and
southeastern United States, and broad upper troughing within the
polar jet flow over the upper midwest to New England regions. A
shortwave trough within the northern branch flow will dive southeast
out of Canada and across Minnesota during the day Wednesday, which
will allow the four corners low to begin to move slowly eastward,
finally reaching eastern Tennessee during the day Friday.

Surface high pressure will build across the central plains Tuesday
night, for dry conditions locally Tuesday night and into the day
Wednesday. As the western upper low begins to shift east, an active
subtropical jet and increasing isentropic lift well to its east
should allow some showers to develop by Wednesday evening, but
especially Wednesday night into Thursday morning. Temperatures will
continue to run above normal during this time thanks to warm
southerly flow, with highs into the 50s across much of the area Wed
and lows in the 40s Wed night.

Shortwave upper ridging east of this approaching low may actually
shut precipitation off completely on Thursday. However discrepancies
with respect to how strong this ridging is ahead of the low, as well
as how quickly the low moves east, prevent me from dropping rain
from the forecast completely on Thursday. Best chances for a lull in
rainfall would be Thursday afternoon as the downstream ridge axis
moves overhead. It makes little difference however as rainfall
becomes widespread again Thursday night as the best forcing arrives.
Previous forecasts featured rainfall turning to snowfall at higher
elevations Thursday night however newer model runs feature a slower
progression of this system, thus delaying any drop in temperatures
aloft. Do have some rain/snow mix in for higher elevations beginning
during the afternoon hours on Friday and lasting into Saturday
morning as the upper low shifts east along the TN/VA border. Hard to
say what to expect with regard to accumulations. Suspect some
accumulating snow will be possible at higher elevations, but how
much depends on how quickly the upper low pulls away to the east and
that is a source of some inconsistency in the models at this time.
In any case, any snow comes to an end during the day Saturday, with
a drier pattern with ridging building into the Tennessee Valley
thereafter.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             54  63  43  51 /  80  10   0  50
Knoxville McGhee Tyson Airport, TN  52  61  42  51 /  80  10  10  30
Oak Ridge, TN                       51  61  41  50 /  80  10  10  30
Tri Cities Airport, TN              50  59  41  51 /  80  10   0  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...Wind Advisory until midnight EST tonight for Johnson-Southeast
     Carter-Southeast Greene-Southeast Monroe-Unicoi.

     High Wind Warning until midnight EST tonight for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.

&&

GC/CD
Hazardous weather outlook, Dec 31, 3:15 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
315 PM EST Mon Dec 31 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-012015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
315 PM EST Mon Dec 31 2018 /215 PM CST Mon Dec 31 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and possibly a few thunderstorms can be expected later
today into tonight as a cold front approaches and moves through.
Strong gusty winds can be expected ahead of this cold front, with
the greatest threat for damaging winds in the mountains of East
Tennessee. Some localized damaging wind gusts may also occur with
the main band of heavier showers and possible storms that will
move in late this afternoon or evening, especially in the south
and plateau. Two problems may arise due to the already very wet
soils. First, localized flooding will be possible in areas that
experience the heaviest rainfall. Second, trees may be more
prone to toppling beneath strong wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A storm system will move across the Tennessee Valley and Southern
Appalachians during the latter half of the week. This system has
the potential of producing moderate to heavy rainfall from late
Wednesday through Thursday night. Colder temperatures will move
into the region changing the rain to snow showers for Friday and
Friday night. Snow accumulations are possible over the higher
elevations. Confidence is relatively high for another round of
moderate to heavy rain, but low on the potential of snowfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, reports
of flooding or wind damage are encouraged.

In the hours before

Local storm report, Dec 31, 3:15 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EST MON DEC 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     NON-TSTM WND GST 2 S CAMP CREEK          36.06N 82.77W
12/31/2018  M50 MPH          GREENE             TN   MESONET

            GUST REPORTED AT CAMP CREEK MET TOWER.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Knox

When
December 31, 3:30 PM EST
Where
Knox forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.993, -83.937 (the zone’s center; the record gives no point)

A tree and some power lines were reported down at 8001 Clinton Highway approximately two miles west of Powell.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793009.